Shocking Side Effect

Have you ever experienced an electric shock? Not very pleasant. I had been a GP for over ten years before I had patients complaining of electric shocks, in the head, in the body, that would come on unexpectedly and several times a day. I had never been taught this symptom in medical school. It wasn’t in the textbooks. It turned out that the thing these patients had in common was that they had stopped their antidepressants. In those days the SSRIs were a new kind of antidepressant. And the electric shocks were a result of stopping their antidepressants. The antidepressants that were used to that time did not have this side effect.

The condition is called Discontinuation Syndrome. Other effects of suddenly stopping antidepressants includes feeling like you have the flu, nausea, headaches, dizziness, confusion, irritability, agitation and anxiety. The problem is that patients may not recognise that this is what is going on. If they stop their drugs as they feel they don’t need them anymore and start getting these effects, they think the depression/anxiety is coming back, and immediately restart them.

The MIMS reports these side effects as rare. Yet I doubt it. It is easy to confuse the symptoms as the depression returning. In a New Zealand study of 180 patients on long-term antidepressants 73.5% had experienced withdrawal symptoms, and almost half of those experiencing side effects reported that their withdrawal symptoms had been severe. Sometimes even withdrawing half a tablet at a time can trigger these side effects. It can take many weeks to slowly wean off them, but it is successful at avoiding these unpleasant symptoms.

 

Follow Dr Alex Joannou on LinkedIn.